Dangerous opioid mixture hitting Red Deer streets
Published Wednesday, August 7, 2019 1:40PM MDT
Last Updated Wednesday, August 7, 2019 7:31PM MDT
Red Deer’s Overdose Prevention Site is seeing a dangerous new mixture of drugs.
Since June, the OPS said it has seen an increase in opioids mixed with other drugs such as benzodiazepines.
This coincides with a public notice released by Alberta Health Services in June about reports of a number of cases where a drug called etizolam was being used to produce opioids. Etizolam is similar to benzodiazepines. The trend was first noticed in British Columbia before moving into Alberta.
According to AHS, benzodiazepines act as a nervous system depressant, which can result in dizziness, confusion, drowsiness or sleepiness, slurred speech, poor memory, muscle weakness and poor balance.
“We started seeing some overdose presentations where people would overdose and it would take substantially longer for them to become fully conscious and be able to have full conversations and be able to leave the overdose site,” said Turning Point Clinical Manager Sarah Fleck.
In the case of an overdose, naloxone is ineffective on etizolam and benzodiazepines.
“The naloxone will always work on opioids, so it pulls the opioid of the receptor and reverses to opioid overdose but it is not able to do anything for the drowsiness and the decreased level of consciousness caused from the other medication,” said Fleck.
One of the biggest dangers is that people might not recognize that someone is overdosing.
“People assume their friend is just still sleeping it off, when in fact they may go and overdose again or they may have subsequent overdoses that would not then be recognized because they’re just assumed to be sleeping,” said Fleck.
“Naloxone is a drug that’s really effective but it only works for approximately 30 minutes and the opioids in the body work longer, so people often re-overdose which is very obvious except when someone is just sleeping,” she added.
The site has seen an increase in overdoses. The previous highest number of overdoses was 111, in July the OPS saw 151 overdoses.
“Those 151 overdoses also required a much more robust response," Fleck explalined. "They required more doses of naloxone, oxygen for longer periods of time and extensive monitoring post-overdose. So some of those are just indicative to us that the drugs are stronger, changing and contaminated with other substances on the street.”
People are still urged to give naloxone if they suspect someone is overdosing.
“The overdose that is associated with opioids includes respiratory depression or people stopping breathing completely and then at that point, their heart can also stop, so it’s crucial to still give naloxone if you ever suspect somebody is overdosing in any capacity,” said Fleck.